Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 84, NWS Topeka, KS

June 19, 1998Shawnee County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 19, 1998, 10:18 PM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1998, 10:18 PM CDT (03:18 UTC)
Expired
Jun 19, 1998, 10:50 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Shawnee County, KS, Wabaunsee County, KS

What was reported inside it

TimeReportWhereRemark
Jun 19, 10:19 PM CDTHail 1.75Eskridge, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2347 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

730 
WUUS1 KTOP 200321 RRB
SVRTOP
KSC177-197-200350-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1018 PM CDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
     NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1050 PM CDT

* AT 1016 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS ABOUT 30 MILES SOUTHWEST TO 35 MILES WEST OF 
TOPEKA FROM NEAR ESKRIDGE TO ALMA...MOVING NORTHEAST AT 35 
MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     ROSSVILLE
     WILLARD
     MAPLE HILL
     PAXICO
     DOVER

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:11 PM CDT, 7 hours 7 minutes earlier.

Area forecast discussion, Jun 19, 3:11 PM CDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT FRI JUN 19 1998

...FORECAST CHALLENGES NEXT FEW DAYS ARE TEMPERATURES...FRONTAL
   POSITION AND THUNDERSTORM CHANCES...

18Z SURFACE CHART SHOWS OLD BOUNDARY TO THE SOUTH OF CWA HAS BECOME
MORE OF A MOISTURE GRADIENT AS TEMPERATURES ARE ONLY A FEW DEGREES
WARMER TO THE SOUTH OF THIS FEATURE. BOUNDARY SEEN ON VISIBLE SATL
LOOP AT 20Z FROM NEAR SLN AND EMP TO SGF WITH LINE OF CU PROBABLY
LOCATING LEADING EDGE OF DEEPER MOISTURE AND INSTABILITY. BOUNDARY
WILL CONTINUE TO OVERSPREAD ALL OF CWA TONIGHT IN SLY LO LVL FLOW OF
15 TO 25 KNOTS. SOME CONCERN THAT WDLY SCT CONVECTION COULD DEVELOP
IN INSTABILITY AXIS NEAR MO BORDER...BUT MID LVL FORCING APPEARS WEAK
WITH BETTER LIFT EAST OF CWA. HAVE DRY FCST GOING ATTM AND WILL NOT
CHANGE.

H5 LOW CURRENTLY OVER NRN ROCKIES MOVES SLOWLY EWRD INTO SCENT CANADA
BY 48 HRS. WATER VAPOR LOOP ALSO SHOWS VORT MX NOW MOVING ONSHORE
OVER SRN CA THAT SHOULD ALSO FACTOR INTO HELPING TRIGGER TSTMS LATER
SAT INTO SUN. AVN MODEL LOOKS BEST WITH THIS SRN BRANCH FEATURE AND
MOVES SEVERAL WEAK WAVES THROUGH H5/H7 FLOW OVER KS AND MO BETWEEN 36
AND 72 HRS TO INCREASE VERT MOTION FIELDS NEAR SFC/H85 BOUNDARY THAT
MOVES INTO FA LATE SAT AND BEYOND.

FOCUS THEN SHIFTS TO APPROACHING COLD FRONT THAT IS SHOWN BY ALL 3
MODELS TO MOVE INTO NERN KS BY 00Z SUN. AFTER EXAMINING BOTH ETA AND
AVN MODEL OUTPUT ON AWIPS...WILL HOLD OFF ON ANY MENTION OF PCPN TIL
AFTER THE AFTERNOON HOURS ON SAT. FEEL H7 WARMING IN THE 12C TO 14C
RANGE WILL LIMIT INITIAL CONVECTIVE DEVELOPMENT OVER IOWA AND NW
MO...WITH DEVELOPMENT OVER ERN FA SAT EVENING/NIGHT. VERT MOTION
FIELDS AND SFC/H85 MOISTURE CONVERGENCE APPEAR STRONG ENOUGH NEAR
FRONT TO FIRE CONVECTION. AIRMASS ALSO BECOMES EXTREMELY UNSTABLE BY
36 HOURS WITH ETA SHOWING CAPES AOA 3000 J/KG AND TOTAL/TOTALS AROUND
60C. FEEL CONVECTION WILL DEVELOP THROUGH THE NIGHT IN REGION OF
STRONG H85 CONVERGENCE INTO FRONT AS SHOWN BY BOTH ETA AND AVN...WITH
ACTIVITY THEN MOVING EWRD INTO MO. WILL CARRY HIGHEST POPS OVER SERN
2/3 FA WHERE PROXIMITY TO FRONT WILL GIVE BEST CHANCE FOR MEASURABLE
PCPN. BOTH ETA AND AVN ALSO SHOW GOOD Q-VECTOR FORCING NEAR FRONT
AFTER 30 HRS IN THE 850-700MB LAYER. THE VERT MOTION IN THIS LAYER
SHOULD HELP WEAKEN CAP AND ALLOW FOR SOME RELEASE OF ABOVE MENTIONED
INSTABILITY.

MAX TEMPS TRICKY NEXT FEW DAYS WITH FRONT TO CROSS NCENT KS BY EARLY
-MID AFTN ON SAT. H85 THERMAL AXIS SETS UP MORE INTO SCENT AND ECENT
KS WITH AIRMASS LIKELY TO REACH OR EXCEED 100F THESE AREAS. WILL
STILL GO 95-100F NCENT ZONE AND ECENT ZONE. WILL KEEP ARND 95F GOING
FOR NERN CORNER. ON SUN...AMOUNT OF LEFTOVER CONVECTION AND CLOUD
COVER MAIN CONCERN. BOUNDARY MAY BE S OF ENTIRE CWA IF ENOUGH
OVERNIGHT CONVECTION OCCURS AND OUTFLOW FORCES BOUNDARY SOUTH DURING
THE NIGHT. IN ANY EVENT...MX TEMPS SHOULD BE BETWEEN 5 TO 10F COOLER
SUN...ESPECIALLY NORTHERN 1/2 FA.

COULD SEE MORE NOCTURNAL CONVECTION SUN NIGHT INTO MON GIVEN
FAVORABLE LOCATION OF LOW LVL BOUNDARY...STRONG H85 INFLOW AND
CONVERGENCE...HIGH INSTABILITY AND WEAK H7/H5 WAVES TO EJECT OVER
ABOVE FEATURES.

.TOP...NONE.

BARLOW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:42 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey43 min
Jun 19, 9:20 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey30 min
Jun 19, 9:35 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee45 min
Jun 19, 10:18 PM CDTSevere Thunderstorm WarningTOPAnderson22 min
Jun 19, 10:35 PM CDTSevere Thunderstorm WarningTOPShawnee30 min
Jun 19, 10:40 PM CDTSevere Thunderstorm WarningTOPAnderson30 min
Jun 20, 4:55 PM CDTTornado WarningTOPMarshall, Nemaha45 min
Jun 20, 5:37 PM CDTTornado WarningTOPMarshall, Nemaha, Pottawatomie33 min
Jun 20, 5:40 PM CDTTornado WarningTOPMarshall, Nemaha, Pottawatomie30 min
Jun 20, 6:05 PM CDTTornado WarningTOPMarshall, Nemaha, Pottawatomie35 min
Jun 20, 6:07 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha48 min
Jun 20, 6:34 PM CDTTornado WarningTOPJackson31 min
Jun 20, 6:57 PM CDTTornado WarningTOPJackson28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.